Washington, 2012Debris Flow and Flood in Washington, March 15, 2012
March 15, 2012 · NWS OTX · 3 events in 3 counties and zones
A Pacific storm system moving through the region resulted in heavy rain across northeast Washington. Flooding and debris flows were reported across the Okanogan Highlands and Northeast Mountain regions with snowmelt contributing to the soggy conditions across the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system moving through the region resulted in heavy rain across northeast Washington. Flooding and debris flows were reported across the Okanogan Highlands and Northeast Mountain regions with snowmelt contributing to the soggy conditions across the area. A southwest to northeast oriented band developed over the Spokane area during the evening hours with around three-quarters to one inch of rainfall falling in places over a two hour period. Numerous reports of flooding were reported with this band over the Spokane city limits, especially in areas of poor drainage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 15, 1:33 AM PST, 1 hour 27 minutes earlier.
Area forecast discussion, Mar 15, 1:33 AM PST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
233 AM PDT Thu Mar 15 2012
.SYNOPSIS...
Through the middle of next week...a series of wet and occasionally
windy storm systems will pass through the region roughly every
twenty four hours bringing mainly valley rain and mountain snow.
Night time storm passages may allow light snow accumulations down
to the lower elevations...which will melt off during the daylight
hours.
&&
.DISCUSSION...
Today through Friday...Satellite and regional radar reveals yet
another moist storm system set to transit the region today. Models
are in good agreement regarding a continued wet and breezy pattern
through the next 24 to 36 hours...and well beyond. Even digging
into the details yields not much difference in model solutions
beyond minor timing issues associated with individual frontal
features...but not enough to appreciably change a continued high
confidence wet and unsettled forecast.
Two frontal complexes will impact the region today and
Friday...each fed by a deep and well directed fetch of sub-
tropical origin Pacific moisture. First...this morning a strong
warm front will sweep through the forecast area from south to
north...bringing plenty of rain and allowing snow levels to rise
well above all valley floors and onto the higher peaks by
afternoon. The only delayed rain change-over region appears to be
the Cascades where cool air is stubbornly trapped in the valleys
of the mountain range...but the increasingly southerly flow
bearing enhanced warm advection makes it only a matter of another
6 hours or maybe 8 before even the higher valleys near the crest
witness a change over to rain. In the mean time a Winter Weather
Advisory will remain in effect for a few more inches of
accumulation in the upper Methow and upper Wenatchee river valleys.
As the warm front passes...particularly in the Columbia
Basin...breezy southerly winds will develop today with some gust
potential up to 30 mph or so on exposed terrain. This well mixed
warm sector air mass will allow temperatures to rise above normal
today...but tempered by the presence of widespread rain over
locations north of interstate 90.
Late this afternoon a weak cold occluded front will sweep through
the region from west to east...but become stalled along a line
from roughly Walla Walla to Mullan Pass by evening. This will set
the stage for a continued feed of moisture enhancing into moderate
and sustained rain through the night on the Palouse and into the
Central Panhandle Mountains...with precipitation becoming more
showery and spotty...but still common...behind (north) of this
stalled front. Mild overnight low temperatures are expected...well
above freezing at just about all locations...in this very moist
maritime air mass.
On Friday yet another and stronger cold occluded front nudged into
the region by a cold short wave upper trough will move into the
region and merge with the stalled front before pushing it east and
out of the region. Thus will end the current round of sustained
rain and allow a more showery orographic regime on Friday. this
front will collapse the snow level back to near valley floors by
Friday afternoon...with a cold inter-trough pool aloft aggravating
instability leading to an afternoon of hit-and-miss rain and
snow/graupel convective showers with an outside chance of a few
rumbles of thunder especially across the northern tier zones.
Winds will be another dominant player in Friday's weather with
solidly breezy and gusty conditions behind the frontal passage. All
in all...Friday promises to be a less wet but very raw and
unsettled day.
Significant rain on mountain snow pack over the next 24 hours will
lead to some significant rises on area streams and river
especially draining the Idaho Panhandle. However...area forecast
hydrographs still do not indicate any rivers approaching flood
stage from this wave of moisture. /Fugazzi
A very active weather pattern will continues across the Inland NW with
a strong Pacific jet carving an elongated semi-permanent trough
over the Western U.S. through much of the upcoming week with more
cool and damp weather.
For Friday night and Saturday: the next in a series disturbances
gains strengthen and pushes ashore Friday night across western
Oregon. It lifts northeast into eastern Washington on Saturday,
weakens and speeds quickly into British Columbia. With the
northerly track of this area of low pressure parallel to the
Cascades, it seems fitting with the low level easterly flow ahead
of the feature that it would produce ample upslope precipitation
mostly in the form of snow into the east slopes of the Cascades.
By afternoon, a weakening surface frontal boundary shifts into the
Idaho panhandle and daytime heating and cooler air aloft will
signal the development of instability showers across the northern
mountains.
By Saturday night and Sunday: The instability showers taper off in
most areas through the evening hours, but the GFS and ECMWF area
similar on showing a secondary shortwave that pivots across
western Washington toward the Cascades. This feature looks to
energize the remains of the frontal boundary of the Idaho
panhandle and lead to a good chance of rain and snow showers over
north Idaho into Sunday morning.
For Sunday night through Monday night: An upper level trough
slides in across British Columbia and Washington. This would bring
cooler and showery conditions across the region. Small scale
disturbances in the flow may lead to more enhanced showers, but at
this time will keep more the better chance of shower for the
mountains with snow levels dipping into the valleys.
Then Tuesday through mid week: The medium range models are shows
signs of another strong Pacific storm system with a tap on
sub-tropical moisture bringing a round of wet and mild weather
especially on Tuesday where pops have been raised. With the
passage of this warm moist front, showery conditions will develop
under strong westerly flow for late Tuesday night into Wednesday.
Overall will keep pops higher than climatology with temperatures
remaining on the cool side for late March. /rfox.
&&
.AVIATION...
06Z TAFS: Unsettled conditions due to two weather disturbances
passing through keep ceilings in the MVFR/IFR category for good
portion of the time interval with the main precipitation type
being rain. Precipitation expected to increase significantly in
intensity between 12Z Thursday into 00Z Friday along with a rise
in snow levels. No change to the thinking that during same time
interval near surface winds generally blowing from South and
Southeast overlaid with stronger wind at five thousand feet MSL
blowing southwest at near 50 MPH is quite a bit of wind
shear...but it is not close enough off surface to be categorized
as low level wind shear so it has still not been coded into any
TAFs. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 50 38 44 32 45 29 / 100 60 40 60 50 20
Coeur d'Alene 48 36 44 30 44 27 / 100 80 40 60 60 20
Pullman 51 36 43 34 46 30 / 90 100 40 60 50 20
Lewiston 59 40 52 38 52 35 / 80 90 40 60 40 20
Colville 49 35 47 32 48 30 / 100 60 50 40 70 20
Sandpoint 45 34 42 28 43 28 / 100 90 60 40 70 30
Kellogg 44 34 41 30 44 29 / 100 100 60 60 70 30
Moses Lake 55 36 51 36 52 33 / 60 30 10 60 30 20
Wenatchee 53 34 49 34 49 33 / 60 30 20 60 50 20
Omak 49 33 47 30 48 28 / 100 50 30 50 60 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory until 5 PM PDT this afternoon for East
Slopes Northern Cascades.
&&Hazardous weather outlook, Mar 14, 4:56 AM PST, 22 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
556 AM PDT WED MAR 14 2012
IDZ002-003-026-027-WAZ031>036-038-044-151300-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
OKANOGAN HIGHLANDS-WATERVILLE PLATEAU-
556 AM PDT WED MAR 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ001-004-WAZ037-151300-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
556 AM PDT WED MAR 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ON THURSDAY WARM AND MOIST SOUTHWEST FLOW WILL RESULT IN RISING
SNOW LEVELS AND THE POTENTIAL FOR HEAVY RAIN FOR THE NORTHEAST
MOUNTAINS AND IDAHO PANHANDLE MOUNTAINS. SNOW MELT COMBINED WITH
MODERATE RAIN WILL RESULT IN RISING STREAMS AND SMALL RIVERS.
WAZ041>043-151300-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
556 AM PDT WED MAR 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL DEVELOP THIS MORNING AND MAY BRING A COUPLE INCHES
TO THE VALLEYS NEAR THE CASCADES...AND 5 TO 7 INCHES TO THE HIGHER
VALLEYS OF THE CASCADES AND NEAR THE CREST. SNOW WILL TURN TO RAIN
THIS AFTERNOON OR EVENING IN THE WENATCHEE AND OMAK AREAS WITH NO
FURTHER ACCUMULATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Event by event
1 flood, 1 debris flow, 1 heavy rain. Local standard time, as filed.
Flood, Ferry
- When
- March 15, 3:00 AM PST to 4:00 PM PST
- Where
- Ferry County, 1.85 mi SSE of Republic to 1.17 mi N of Republic Ferry Co Ar
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 48.628, -118.728
About a dozen basements flooded in and around Republic and in the Curlew Lake area. Several roads had some washout damage, including Fishermans Cove Road, which was impassable. Large rocks were also reported on Highway 21 south of Republic.
Debris Flow, Northeast Mountains
- When
- March 15, 12:40 PM PST to 12:50 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A portion of the hillside slid and blocked Cheweka Creek along Pleasant Valley Road. Minor damage was reported to the road and to a shop. Damage amounts are unknown, but it was reported that dollar amounts were very minor.
Heavy Rain, Spokane
- When
- March 15, 4:00 PM PST to 6:00 PM PST
- Where
- Spokane County, 1.14 mi E of George Wright Afb to 1.93 mi SSE of Linwood
- Reported by
- Trained Spotter
- Coordinates
- 47.683, -117.446
Heavy rainfall resulted in urban flooding north of downtown Spokane. Street water pooled into the parking garage of the Northtown Mall and street flooding was reported at Monroe and Euclid and at Wellesley and Lincoln. Large puddles were also reported in downtown Spokane, which added to the congestion of afternoon rush hour traffic.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Michigan, March 15, 2012$13 million · EF3 · 56 events
- Flash Flooding and Hail in West Virginia, March 15, 2012$6.9 million · 1.75 in hail · 8 events
- Hail in Georgia, March 15, 2012$4.8 million · 1.75 in hail · 7 events
- Flash Flooding and Debris Flows in Kentucky, March 15, 20126 injured · $39,000 · 1.75 in hail · 24 events
- Hail in Ohio, March 15, 2012$95,000 · 1.75 in hail · 30 events
- Flash Flooding and Flooding in Missouri, March 15 to 20, 2012$57,000 · 1.75 in hail · 40 events
- Debris Flow and Flooding in Idaho, March 15, 2012$250,000 · 3 events
- Flash Flood and Hail in Alabama, March 15, 20121 injured · $46,000 · 1 in hail · 16 events
- Flash Flooding and Hail in Tennessee, March 15, 2012$9,000 · 1.75 in hail · 35 events
- Lightning Strike in Indiana, March 15, 20124 injured · 1 event
- Flash Flooding and Hail in Missouri, March 15 to 16, 20122.75 in hail · 30 events
- Flash Flood and Hail in Kentucky, March 15 to 16, 20121.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367133, 367136, 367142.